Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 26, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 4, 2023, 8:04 AM CDT for McLeod County, Meeker County, Renville County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2023, 8:04 AM CDT (13:04 UTC)
- Expired
- Jul 4, 2023, 8:32 AM CDT
- In force
- 28 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McLeod County, MN, Meeker County, MN, Renville County, MN
The radar
The Minneapolis radar (KMPX), 92 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1135 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
928
WUUS53 KMPX 041304
SVRMPX
MNC085-093-129-041345-
/O.NEW.KMPX.SV.W.0026.230704T1304Z-230704T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
804 AM CDT Tue Jul 4 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Meeker County in central Minnesota...
Northwestern McLeod County in central Minnesota...
Northeastern Renville County in central Minnesota...
* Until 845 AM CDT.
* At 804 AM CDT, a severe thunderstorm was located near Bird Island,
or 21 miles west of Hutchinson, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hector around 810 AM CDT.
Other locations in the path of this severe thunderstorm include
Cosmos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4482 9496 4489 9483 4489 9476 4493 9476
4507 9451 4485 9429 4469 9480
TIME...MOT...LOC 1304Z 237DEG 21KT 4479 9480
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NDC2 follow-up statements
683 WWUS53 KMPX 041323 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 823 AM CDT Tue Jul 4 2023 MNC085-093-129-041345- /O.CON.KMPX.SV.W.0026.000000T0000Z-230704T1345Z/ Meeker MN-McLeod MN-Renville MN- 823 AM CDT Tue Jul 4 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR SOUTH CENTRAL MEEKER...NORTHWESTERN MCLEOD AND NORTHEASTERN RENVILLE COUNTIES... At 823 AM CDT, a severe thunderstorm was located near Buffalo Lake, or 12 miles southwest of Hutchinson, moving east at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Hutchinson. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4473 9467 4487 9474 4499 9443 4485 9429 TIME...MOT...LOC 1323Z 248DEG 24KT 4481 9460 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ NDC
047
WWUS53 KMPX 041332
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
832 AM CDT Tue Jul 4 2023
MNC085-093-129-041342-
/O.CAN.KMPX.SV.W.0026.000000T0000Z-230704T1345Z/
Meeker MN-McLeod MN-Renville MN-
832 AM CDT Tue Jul 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MEEKER...
NORTHWESTERN MCLEOD AND NORTHEASTERN RENVILLE COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.
LAT...LON 4473 9467 4487 9474 4499 9443 4485 9429
TIME...MOT...LOC 1330Z 237DEG 21KT 4484 9454
$$
NDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:44 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 4, 6:44 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 644 AM CDT Tue Jul 4 2023 .DISCUSSION...(Today through Monday) Issued at 334 AM CDT Tue Jul 4 2023 KEY MESSAGES: - The first round of potential severe storms will be this morning across west central MN. The second round will focus across southern/eastern MN and WI late this afternoon and evening. - Cooler and drier air will follow through the rest of the week with the next chance for rain this weekend. A large area of showers with embedded strong thunderstorms is pushing across South Dakota early this morning. Showers have reached far western MN, but expecting the activity to build more northeast than east with time. A small scale, but relatively strong 35-45 kt LLJ will feed this complex through the morning hours as it tracks across west central and northern MN. Return flow drawing moist and unstable air northward immediately behind it could produce an environment supportive of a few severe thunderstorms on the southern periphery of the complex. Line segments or supercells capable of wind damage and large hail would be possible given the instability/ shear relationship. The most favored area for severe this morning is northwest of a line from Granite Falls to St. Cloud. That would be round one for today. Round two is expected later this afternoon and evening across southern/eastern MN and WI. It is unclear how the morning activity will augment the character of the cold front for later today, but most of the energy from this morning will be well to the north. Breaks in the clouds could send temperatures back into the lower 90s ahead of the front and dew point pooling in the mid 60s to lower 70s is likely. There could be a few showers and storms lingering along the cold front for much of the day, but the second round should begin to develop in earnest after 4 PM from southwest MN to northwest WI. It appears there will be at least a broken squall line or clusters of thunderstorms along the front that track east through the early evening. The front won't be too progressive, so in addition to large hail and damaging wind there will be a heavy rain threat. MBE velocities less than 10 kts in the warm sector and pwats around 2 inches near the front underline this. The tornado threat should be minimal due to low RH below 10kft and a veered flow pattern in the boundary layer, but as with any severe thunderstorm the threat is still non-zero. Cooler and drier air will work in Wednesday, marking the beginning of a period of near or below normal temperatures. Lows may drop into the 40s in most locations Wednesday night. With the split flow finally pushed out, a seasonally strong zonal jet stream across the middle of the country will divide cool air to the north from hot and humid air across the southern U.S. We're expected to be on the north side into next week and shortwaves will bring periodic shower chances. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 644 AM CDT Tue Jul 4 2023 Showers and a few thunderstorms across far western MN have so far avoided RWF and AXN, but that may not last long. The showers will continue heading northeast through the morning with a low risk of thunderstorms at either location proper. Another round will develop later this afternoon which could affect all TAF sites. VFR outside of any thunderstorms through the evening, then MVFR cigs could develop overnight as any remaining showers end. KMSP...Looking to remain dry through mid to late afternoon, with TS developing nearby after 22Z. Best window for TS will be from 23-03Z this evening. /OUTLOOK FOR KMSP/ WED...VFR Chc MVFR/TSRA AM. Winds NW 10-15 kts. THU...VFR. Winds NW 5-10 kts. FRI...VFR. Winds S 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Borghoff AVIATION...Borghoff
Hazardous weather outlook, Jul 4, 3:04 AM CDT, 5 hours before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 304 AM CDT Tue Jul 4 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 050815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 304 AM CDT Tue Jul 4 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Multiple rounds of showers and thunderstorms are expected throughout the day into the overnight hours. A few storms may be severe with large hail and damaging winds. Locally heavy rainfall and frequent lightning are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 4, 6:34 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
634 AM CDT Tue Jul 4 2023
MNZ054-064-041200-
Yellow Medicine MN-Lac Qui Parle MN-
634 AM CDT Tue Jul 4 2023
...Strong thunderstorms will impact portions of southeastern Lac qui
Parle and central Yellow Medicine Counties through 700 AM CDT...
At 634 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Madison to 6 miles northeast of Taunton.
Movement was northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Madison and Dawson around 640 AM CDT.
Other locations in the path of these storms include Clarkfield and
Boyd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4514 9603 4506 9592 4466 9563 4463 9573
4463 9603 4499 9624
TIME...MOT...LOC 1134Z 212DEG 29KT 4498 9616 4467 9598
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BorghoffSpecial weather statement, Jul 4, 7:02 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
702 AM CDT Tue Jul 4 2023
MNZ056-057-065-041230-
Chippewa MN-Kandiyohi MN-Renville MN-
702 AM CDT Tue Jul 4 2023
...Strong thunderstorms will impact portions of east central
Chippewa, southwestern Kandiyohi and northwestern Renville Counties
through 730 AM CDT...
At 702 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maynard to 6 miles southeast of Sacred
Heart. Movement was northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Clara City around 710 AM CDT.
Renville around 715 AM CDT.
Other locations in the path of these storms include Olivia, Raymond
and Prinsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4491 9549 4508 9516 4471 9493 4466 9524
4467 9525 4466 9529 4469 9532 4470 9536
TIME...MOT...LOC 1202Z 243DEG 22KT 4488 9541 4470 9529
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BorghoffSpecial weather statement, Jul 4, 7:38 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
738 AM CDT Tue Jul 4 2023
MNZ057-065-041315-
Kandiyohi MN-Renville MN-
738 AM CDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of southeastern
Kandiyohi and northeastern Renville Counties through 815 AM CDT...
At 738 AM CDT, Doppler radar was tracking a strong thunderstorm over
Olivia, or 15 miles north of Redwood Falls, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bird Island around 750 AM CDT.
Other locations in the path of this storm include Hector.
This includes the following highways...
U.S. Highway 212 between mile markers 68 and 95.
U.S. Highway 71 between mile markers 90 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4498 9476 4489 9476 4489 9468 4471 9462
4466 9463 4465 9508 4489 9526
TIME...MOT...LOC 1238Z 257DEG 20KT 4476 9501
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NDCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:14 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 46 min |
| Jul 3, 8:42 PM CDT | Special Weather Statement | MPX | Dakota | 63 min |
| Jul 3, 8:58 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice | 47 min |
| Jul 3, 9:05 PM CDT | Severe Thunderstorm Warning | MPX | Dakota | 40 min |
| Jul 3, 9:32 PM CDT | Special Weather Statement | MPX | Goodhue | 58 min |
| Jul 4, 12:01 AM CDT | Special Weather Statement | MPX | Martin | 29 min |
| Jul 4, 6:34 AM CDT | Special Weather Statement | MPX | Lac qui Parle, Yellow Medicine | 26 min |
| Jul 4, 7:02 AM CDT | Special Weather Statement | MPX | Renville | 28 min |
| Jul 4, 7:38 AM CDT | Special Weather Statement | MPX | Renville | 37 min |
| Jul 4, 10:32 AM CDT | Special Weather Statement | MPX | Ramsey, Washington | 43 min |
| Jul 4, 10:57 AM CDT | Severe Thunderstorm Warning | MPX | Ramsey, Washington | 33 min |
| Jul 4, 11:06 AM CDT | Special Weather Statement | MPX | Washington | 24 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.